Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Clin Pharmacol. 2006 Winter;13(1):e69-74. Epub 2006 Jan 23.

Persistent tardive rebound panic disorder, rebound anxiety and insomnia following paroxetine withdrawal: a review of rebound-withdrawal phenomena.

Author information

  • 1Clinical Psychopharmacology Unit, Allan Memorial Institute, McGill University Health Centre, Montreal, QC.

Abstract

OBJECTIVE:

To describe tardive rebound anxiety phenomena (panic, anxiety and insomnia) following abrupt paroxetine discontinuation.

METHOD:

Case report, with comprehensive literature review on rebound and withdrawal phenomena associated with psychotropic medications.

RESULTS:

Three different discontinuation syndromes with psychotropics are described: (1) new-onset CNS-depressant type withdrawal symptoms (minor and major); (2) rebound syndromes; and (3) supersensitivity symptoms. Abrupt paroxetine discontinuation has been well described and fits the first category. Tardive rebound panic disorder-phenomena with paroxetine has some features of the supersensitivity category.

CONCLUSION:

Chronic paroxetine treatment may lead to 5-HT2-receptor down regulation, with desensitization of 5-HT1A and 5-HT2 receptors, which may contribute to tardive rebound symptoms upon abrupt withdrawal. Early reports suggest that genetic factors may also contribute to withdrawal symptoms in susceptible individuals. Cholinergic rebound may also occur and could explain tardive insomnia and anxiety in paroxetine withdrawal.

PMID:
16456219
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Canadian Society of Pharmacology and Therapeutics
    Loading ...
    Write to the Help Desk